Nebraska, 2001

Tornado in Nebraska, October 9, 2001

October 9, 2001 · NWS OAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 9, 1:00 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Oct 9, 1:00 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
200 PM CDT TUE OCT 9 2001

NEAR TERM CONCERN IS RISK OF SEVERE WEATHER THROUGH AT LEAST 06Z.
SURFACE ANALYSIS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER
OVER SWRN NE.  DRYLINE EXTENDED SOUTH INTO W TX.  CDFNT STARTING TO
BECOME A BIT MORE DEFINED FROM NWRN MN INTO THE LOW AND THEN
BACK INTO CO.  12Z ETA MODEL MOVES SFC LOW INTO SWRN MN BY 06Z AS
SHORTWAVE ENERGY KICKS OUT.  JET DYNAMICS ARE ALSO PLAYING A PART
IN OUR WEATHER.  UPPER AIR ANALYSIS FROM THIS MORNING SHOWED ONE
JET SEGMENT FROM MT NEWD INTO CANADA...AND ANOTHER OVER THE PNHDL
OF TX.  12Z MODELS HAVE NOT AFFECTIVELY INITIALIZE THE SRN JET
MAX.  18Z 250 MB PROFILER WINDS SHOWED MAX VALUE OF 95 KTS AROUND
HILLSBORO KS.  LATEST SATELLITE IMAGERY SHOWED PLENTY OF BREAKS
IN THE CLOUDINESS OVER THE WRN PART OF KS INTO SWRN NE...WITH
TEMPS IN THE 70S TO LOWER 80S.  SATELLITE SHOWS PLENTY OF BREAKS
IN THE CLOUDINESS FROM SWRN NE INTO WRN KS...AND CLOUDS HAVE
BEEN THINNING INTO SOUTH CENTRAL NE INTO NRN KS.  MAIN THREATS
ARE HAIL AND WIND...BUT TORNADOES CAN NOT BE RULED OUT...MAINLY
TO OUR W AND SW.

CDFNT SHOULD MOVE THROUGH MOST OF THE FCST AREA BY 12Z WED...BUT
MAYBE NOT IN FAR SWRN IA.  THREAT OF ANY SIGNIFICANT PCPN SHOULD
ALSO END BY AROUND THAT TIME AS Q VECTOR DIVERGENCE INDICATES
STRONG SUBSIDENCE.  THE BULK OF CLOUD COVER SHOULD BE GONE BY
NOON...BUT SOME 850 MB MOISTURE LINGERS.  WILL KEEP SOME CLOUD
COVER AROUND EARLY...THEN IT SHOULD BE PARTLY SUNNY WITH HIGHS
IN THE UPPER 50S AND LOWER 60S.  CONDITIONS SHOULD BE CLEAR TO
PARTLY CLOUDY IN THE WED NGT TO THU PERIOD...AND WILL NOT DEVIATE
MUCH FROM NGM MOS.

MRF AND ECMWF ARE IN GOOD AGREEMENT WITH SPEED OF SHORTWAVE TROF
MOVING INTO THE ROCKIES AND WRN PLAINS BY 12Z FRI...AT LEAST OVER
THE CONUS.  MRF IS A BIT STRONGER/DEEPER...BUT 500 MB PATTERN IS
VERY SIMILAR.  SO...HAVE INCREASED CHANCE OF PCPN FOR FRI.
AGREEMENT REMAINS DECENT INTO THE SAT/SUN TIMEFRAME...AS LONGWAVE
TROUGH BECOMES ESTABLISHED OVER THE NRN AND CNTRL PLAINS.  MRF
REMAINS A BIT STRONGER...AND EVEN STARTS TO DEVELOP A CLOSED LOW
NEAR THE ND/MN BORDER BY 12Z SUN.  DURING THE SAME TIME...ECMWF
HAS A VERY STRONG RIDGE OVER THE ERN PACIFIC INTO CA.  BOTH MODELS
INDICATE AN INCREASE IN WAVE NUMBER BY 12Z MON.  CONFIDENCE OF
4-7 DAY FCST ABOVE AVERAGE TODAY.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Oct 9, 11:05 AM CST, 5 hours 13 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT TUE OCT 9 2001

STORM SPOTTER GROUPS IN EASTERN NEBRASKA AND SOUTHWEST IOWA MAY NEED
TO BE ACTIVATED THIS AFTERNOON OR THIS EVENING.

A SURFACE LOW PRESSURE SYSTEM IS LOCATED NORTHWEST KANSAS AND
EASTERN COLORADO IS FORECAST TO MOVE INTO SOUTH CENTRAL NEBRASKA BY
TONIGHT AND THEN MOVE NORTHEAST INTO NORTHEASTERN NEBRASKA LATER
TONIGHT.  LOW LEVEL MOISTURE HAS BEEN INCREASING OVER CENTRAL AND
EASTERN NEBRASKA.

THE AIR MASS IS UNSTABLE AND WIND SHEAR IS FAVORABLE FOR SOME
SUPERCELL THUNDERSTORMS TO DEVELOP.  EARLY THIS AFTERNOON...SOME
SCATTERED THUNDERSTORMS WITH A CHANCE OF LARGE HAIL WILL OCCUR OVER
THE AREA.  BY LATE THIS AFTERNOON...THUNDERSTORMS SHOULD DEVELOP
QUICKLY OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.  WITH
THE FAVORABLE LOW LEVEL WIND SHEAR...SOME SUPERCELLS WITH ISOLATED
TORNADOES ARE POSSIBLE.  THIS EVENING...THE SEVERE THUNDERSTORM
ACTIVITY SHOULD MOVE NORTHEAST INTO EASTERN NEBRASKA AND WESTERN
IOWA.

SMITH
Local storm report, Oct 9, 12:08 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 PM CDT TUE OCT 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    3 SSE WHITING             IA   .75 INCH HAIL
10/09/01   MONONA                         REPORTED BY PUBLIC.

MILLER
Special weather statement, Oct 9, 3:45 PM CST, 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT TUE OCT 9 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN AREAS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT.

A SURFACE LOW PRESSURE SYSTEM IS LOCATED SOUTHWEST NEBRASKA WILL
MOVE INTO SOUTHWEST MINNESOTA BY WEDNESDAY MORNING AND TRAIL A
STRONG COLD FRONT ACROSS THE CENTRAL PLAINS. IN ADDITION A UPPER AIR
DISTURBANCE WILL BE MOVING ACROSS THE PLAINS. THESE FEATURES WILL
INTERACT WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS.

INSTABILITY AND WIND SHEAR ARE FAVORABLE FOR SOME SUPERCELL
THUNDERSTORMS TO FORM.  WITH THE FAVORABLE LOW LEVEL WIND
SHEAR...SOME STORMS COULD GENERATE TORNADOES THIS EVENING...
ESPECIALLY WEST OF A LINE FROM CROFTON TO BEATRICE. OTHERWISE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Boone

When
October 9, 4:18 PM CST to 4:20 PM CST
Where
Boone County, 8 mi SW of Cedar Rapids
Rating
F0
Path length
1 mi
Path width
60 yd
Reported by
AMATEUR RADIO
Coordinates
41.483, -98.267

This tornado crossed over from Nance county...southwest of Boone county...one and one half miles east of the western county line. The tornado then traveled 1 mile north before lifting. According to a damage survey from the National Weather Service Hastings, Nebraska office, the tornado was around 60 yards wide in Boone county, and only some minor tree and crop damage was reported in Boone county, although more damage was observed across Nance county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyThe tornado archive for Nebraska, 2001Warnings in Nebraska, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269731.